Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 93, NWS Tucson, AZ

August 22, 2018Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2018, 4:37 PM MST for Pima County, Pinal County, Arizona. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2018, 4:37 PM MST (23:37 UTC)
Expired
Aug 22, 2018, 5:30 PM MST
In force
53 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 64 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WUUS55 KTWC 222337
SVRTWC
AZC019-021-230030-
/O.NEW.KTWC.SV.W.0093.180822T2337Z-180823T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
437 PM MST WED AUG 22 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southwestern Pinal County in southeastern Arizona...

* Until 530 PM MST.

* At 437 PM MST, severe thunderstorms were located along a line
  extending from 17 miles southwest of Arizona City to 16 miles west
  of Avra Valley, moving northwest at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Eloy, Friendly Corners, Picacho, Silver Bell, White Horse Pass,
  Chuichu, Jackrabbit and Cocklebur.

This includes the following highways...
 Interstate 10 between mile markers 206 and 213.
 Route 87 between mile markers 116 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3238 11150 3261 11202 3277 11198 3277 11188
      3279 11187 3279 11178 3276 11177 3276 11174
      3273 11174 3273 11167 3276 11161 3286 11151
      3287 11148
TIME...MOT...LOC 2337Z 155DEG 6KT 3261 11192 3251 11159 

HAIL...1.00IN
WIND...60MPH
 
$$

LEINS
2 follow-up statements
780 
WWUS55 KTWC 230001
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
501 PM MST WED AUG 22 2018

AZC019-021-230030-
/O.CON.KTWC.SV.W.0093.000000T0000Z-180823T0030Z/
Pima-Pinal-
501 PM MST WED AUG 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR NORTHEASTERN PIMA AND SOUTHWESTERN PINAL COUNTIES...

At 501 PM MST, severe thunderstorms were located along a line
extending from 19 miles southwest of Arizola to 12 miles south of
Arizona City, moving northwest at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Eloy, Friendly Corners, Picacho, Silver Bell, White Horse Pass,
Chuichu, Jackrabbit and Cocklebur.

This includes the following highways...
 Interstate 10 between mile markers 206 and 213.
 Route 87 between mile markers 116 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3238 11150 3261 11202 3277 11198 3277 11188
      3279 11187 3279 11178 3276 11177 3276 11174
      3273 11174 3273 11167 3276 11161 3286 11151
      3287 11148
TIME...MOT...LOC 0001Z 152DEG 8KT 3267 11196 3257 11163 

HAIL...<.75IN
WIND...60MPH
 
$$

LEINS
138 
WWUS55 KTWC 230023
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
523 PM MST WED AUG 22 2018

AZC019-021-230032-
/O.EXP.KTWC.SV.W.0093.000000T0000Z-180823T0030Z/
Pima-Pinal-
523 PM MST WED AUG 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA AND
SOUTHWESTERN PINAL COUNTIES WILL EXPIRE AT 530 PM MST...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 3238 11150 3261 11202 3277 11198 3277 11188
      3279 11187 3279 11178 3276 11177 3276 11174
      3273 11174 3273 11167 3276 11161 3286 11151
      3287 11148
TIME...MOT...LOC 0022Z 155DEG 6KT 3270 11198 3260 11165 

$$

LEINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:26 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 22, 1:26 PM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
126 PM MST Wed Aug 22 2018

.SYNOPSIS...Abundant moisture will continue to provide elevated
shower and thunderstorm chances into the weekend, even during the
nighttime hours. Some storms will also produce heavy rain and gusty
winds. We may start to see some drying early next week with fewer
storms. Temperatures will run near or a little below normal for late
August.

&&

.DISCUSSION...Well, the plentiful moisture and instability is doing
its work as mentioned in the earlier discussion. Rainfall rates have
been quite high in some of the storms with in excess of 2 inches on
the ground in a few spots already. This will continue through the
evening hours and will need to be vigilant for potential local
flooding.

There is a big question mark for the overnight period and it will
depend highly on what happens over Mexico the next 6-12 hours. 12Z
guidance suggesting the possibility of a redevelopment of
thunderstorm activity late tonight into Thursday morning with heavy
rainfall potential. This is due to a feature over southern Sonora
Mexico visible in the H20 imagery that swings northward. While there
are several model solutions pointing to this happening in some form
or fashion, the details vary on the temporal and spatial extent and
it isn't a sure bet. That said there is a bit of a trend of some
focus across Pinal county east into southern Graham county.
Potential candidate for a flash flood watch late tonight into
Thursday morning for a portion of our area if it continues to trend
in this way. Stay tuned to evening updates on this.

Tonight's question mark leads to a big question mark Thursday
afternoon. If we do indeed get the overnight/morning convection,
Thursday will end up being a cooler and down day thunderstorm wise
thanks for plenty of cloud cover and the atmosphere being worked
over. If the late night/morning period is quiet and clouds don't
linger overhead, tomorrow will be another active day with high levels
of moisture and plenty of instability to work with. With the forecast
vertical wind profile being even a bit lighter than this afternoon
storm motion will be a bit slower than today for potentially local
heavy rains once again.

For now, raised pops a good deal for tonight into Thursday morning
and added locally heavy rain wording to the grids tonight through
Thursday evening.

Friday we still have quite moist southerly flow over the area
resulting in continued scattered thunderstorm activity. The NAM is
rather excited about Friday afternoon (as well as overnight tonight)
while the GFS and the EC have a more typical pattern of convection
over the area. For now I tweaked pops up and enhanced the QPF
forecast as well. Adjusted afternoon high temps down a degree or so.

Saturday onward the flow gradually becomes SW with increasing
strength which will begin to dry the atmosphere from the top down
with an expected drop in thunderstorm activity and increase in high
temperatures. Will need to see how this transition goes as it can
lead to an interesting thunderstorm day if enough moisture and
instability lingers when the when the flow becomes SW and offers an
improved shear profile.

&&

.AVIATION...Valid through 24/00Z.
Scattered TSRA/SHRA will continue into the evening and stand a good
chance of continuing all night into Thursday morning. MVFR
conditions and brief gusts near 40 kts with stronger TSRA with
isolated IFR in +TSRA. Otherwise, cloud decks generally 9k-14k ft
AGL and surface wind variable in direction mainly less than 12 kts.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern will be well suited for shower and
thunderstorm development into this weekend as flow is more southerly
with deeper moisture across the area. Some storms will produce very
heavy rainfall later today through Thursday with local flooding
possible. Terrain driven 20-ft winds persist at less than 15 mph,
except near thunderstorms where gusty outflows will occur at times.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Cerniglia
AVIATION....Cerniglia
FIRE WEATHER...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 22, 3:16 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
316 PM MST WED AUG 22 2018

AZZ503-507-513-222315-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
316 PM MST WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...SOUTHWESTERN
COCHISE AND EASTERN SANTA CRUZ COUNTIES UNTIL 415 PM MST...

At 316 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles east of Rio Rico Southeast, or 20 miles northeast of Nogales,
moving north at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Patagonia, Sonoita, Elgin and Canelo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3138 11060 3154 11082 3185 11069 3167 11042
TIME...MOT...LOC 2216Z 200DEG 8KT 3155 11066

LEINS
Local storm report, Aug 22, 3:28 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
328 PM MST WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     8 SW ORO VALLEY         32.34N 111.05W
08/22/2018                   PIMA               AZ   LAW ENFORCEMENT

            TREES DOWN BLOCKING BOTH DIRECTIONS OF INA
            ROAD JUST EAST OF OLDFATHER ROAD. WINDS
            55MPH OR GREATER.

&&

MP
Special weather statement, Aug 22, 3:41 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
341 PM MST WED AUG 22 2018

AZZ504>506-514-222315-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
341 PM MST WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 415 PM MST...

At 341 PM MST, Doppler radar was tracking a strong thunderstorm over
Tortolita, or near Oro Valley, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tucson, Oro Valley, Marana, Tortolita, Flowing Wells, Casas Adobes,
Saddlebrooke, Dove Mountain, Catalina State Park, Catalina Foothills,
Oracle Junction, Catalina and Picture Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3220 11092 3238 11119 3268 11110 3248 11076
TIME...MOT...LOC 2241Z 212DEG 13KT 3238 11102

LEINS
Special weather statement, Aug 22, 4:10 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
410 PM MST WED AUG 22 2018

AZZ503-504-507-513-230015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
410 PM MST WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA...SOUTHWESTERN
COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 515 PM MST...

At 410 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles southeast of East Sahuarita to near
Sierra Vista Southeast. Movement was northeast at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Sierra Vista, Huachuca City, Sierra Vista Southeast, Charleston,
Canelo, Sonoita, Whetstone, Nicksville, Fort Huachuca, Coronado
National Memorial, Hereford, Elgin and Ramsey Canyon Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3172 11077 3197 11058 3156 10999 3133 11023
      3133 11030
TIME...MOT...LOC 2310Z 225DEG 7KT 3181 11063 3152 11024

LEINS
Special weather statement, Aug 22, 4:12 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
412 PM MST WED AUG 22 2018

AZZ502-504-505-230015-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
412 PM MST WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND
SOUTHWESTERN PINAL COUNTIES UNTIL 515 PM MST...

At 412 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles west of Avra Valley, or 24 miles west of Marana, moving
northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Eloy, Avra Valley, Red Rock, Friendly Corners, Picacho, Picacho Peak,
White Horse Pass, Chuichu and Jackrabbit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3274 11124 3234 11139 3258 11192 3279 11187
      3279 11178 3276 11177 3276 11174 3273 11174
      3273 11167 3276 11161 3280 11156
TIME...MOT...LOC 2312Z 203DEG 11KT 3251 11158

LEINS
Local storm report, Aug 22, 4:26 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
426 PM MST WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     3 NW MARANA             32.45N 111.21W
08/22/2018                   PIMA               AZ   EMERGENCY MNGR

            ROOF BLOWN OFF AT MARANA MIDDLE SCHOOL.

&&

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 12:27 PM MSTSpecial Weather StatementTWC48 min
Aug 22, 2:29 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal, Santa Cruz5 hr
Aug 22, 2:36 PM MSTSpecial Weather StatementTWC54 min
Aug 22, 2:39 PM MSTSevere Thunderstorm WarningTWCPima, Pinal66 min
Aug 22, 2:57 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 22, 3:08 PM MSTSpecial Weather StatementTWCSanta Cruz67 min
Aug 22, 3:16 PM MSTSpecial Weather StatementTWCSanta Cruz59 min
Aug 22, 3:26 PM MSTSevere Thunderstorm WarningTWCPima, Pinal49 min
Aug 22, 3:28 PM MSTSevere Thunderstorm WarningTWCPima62 min
Aug 22, 3:41 PM MSTSpecial Weather StatementTWC34 min
Aug 22, 3:43 PM MSTDust Storm WarningTWCPinal2 hr
Aug 22, 4:10 PM MSTSpecial Weather StatementTWCSanta Cruz65 min
Aug 22, 4:12 PM MSTSpecial Weather StatementTWCPinal63 min
Aug 22, 4:40 PM MSTSpecial Weather StatementTWCSanta Cruz35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.